Illinois, 2015

Extreme Cold and Cold in Illinois, January 7 to 8, 2015

January 7 to 8, 2015 · NWS LOT · 6 events in 6 counties and zones

An arctic airmass across the region brought single digit highs and below zero lows several days in a row in early January. The coldest period was January 7th through 8th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An arctic airmass across the region brought single digit highs and below zero lows several days in a row in early January. The coldest period was January 7th through 8th. The low temperature at O'Hare on the 7th was -6 F with a high of 6 F. On the 8th, the temperature fell to -8 F. Wind chills that morning were also quite frigid with numerous sites reporting -20 F to around -30 F. At least one cold death was reported in Cook County. A homeless man was found dead in a portable toilet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 7, 1:53 PM CST, 22 minutes earlier.

Area forecast discussion, Jan 7, 1:53 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
153 PM CST WED JAN 7 2015

.UPDATE...

HAVE CHANGED THE WIND CHILL WARNING TO A WIND CHILL ADVISORY.
TEMPERATURES ARE RESPONDING TODAY AND MOST LOCATIONS ARE ABOVE
ZERO. TEMPERATURES WILL STILL BE COLDER TONIGHT THAN LAST
NIGHT..AND THUS WIND CHILL READINGS WILL STILL BE VERY COLD. OUR
CONFIDENCE IN WIDESPREAD WIND CHILL READINGS BELOW -30 FOR A LONG
PERIOD OF TIME...THE CURRENT WARNING CRITERIA...IS LOW...BUT HIGH
FOR -25 TO -30 WIND CHILLS. THEREFORE...WHILE COLDER WIND CHILLS
ARE POSSIBLE...AND ADVISORY SEEMS TO BETTER SERVE THE SITUATION.
DO NOT BE FOOLED...IT WILL STILL BE DANGEROUSLY COLD OVERNIGHT AND
EARLY TOMORROW MORNING...SO PRECAUTIONS SHOULD STILL BE TAKEN TO
PROTECT YOURSELF OUTDOORS.

KMD

&&

.SHORT TERM...
314 AM CST

THROUGH THURSDAY...

MAIN CONCERN FOR TODAY THROUGH THE NEXT 48 HOURS WILL BE ON THE
DANGEROUS WIND CHILLS. EARLY THIS MORNING WINDS HAVE OCCASIONALLY
BEEN GUSTING FROM THE NORTHWEST AS A TIGHT PRESSURE GRADIENT
CONTINUES TO SLIDE OVER THE REGION. TEMPERATURES HAVE BEEN ABLE TO
HOLD UP...LIKELY DUE TO THE DELAYED ARRIVAL OF THE BITTERLY COLD
AIRMASS. ALTHOUGH THIS IS RELATIVE IN A SENSE AS SFC TEMPS CONTINUE
TO APPROACH 0 DEG...AND WILL LIKELY DROP AROUND DAYBREAK. THE DAY
SHOULD START MOSTLY SUNNY FOR MOST OF THE AREA...EXCEPT NORTHWEST IN
WHERE LAKE EFFECT CLOUDS AND LGT SNOW. DRY AIR CONTINUES TO ADVECT
IN FROM THE NORTHWEST AS DEW POINTS HAVE ALREADY DIPPED TO
SUB-ZERO...AND WILL LIKELY REMAIN SUB-ZERO THROUGH AT LEAST THE NEXT
36 HOURS AND POSSIBLY LONGER. WIND CHILL VALUES AS A RESULT OF THE
SLIGHTLY WARMER TEMPS HAVE GENERALLY BEEN IN -14 TO -20 DEG
RANGE...BUT THIS WILL CONTINUE TO DROP AS COLDER AIR STEADILY
ADVECTS ACROSS THE FORECAST AREA TODAY. EXPECT WIND CHILL VALUES TO
GENERALLY HOVER AROUND -25 TO -32 DURING THE DAY...SO WILL MAINTAIN
THE CURRENT WIND CHILL WARNING. HIGH TEMPS FOR TODAY HAVE LIKELY
ALREADY BEEN REACHED...AND BY AFTN SFC TEMPS WILL BE IN THE SINGLE
DIGITS BELOW ZERO TO PERHAPS ARND ZERO CLOSER TO LAKE MICHIGAN AND
ESPECIALLY NORTHWEST IN.

THE WINDS WILL LIKELY CONTINUE TO PRODUCE PATCHY TO AREAS OF
BLOWING SNOW...AND MAY CAUSE SOME MINOR DRIFTING TODAY.
SFC RIDGE WILL BE SLIDING SOUTHEAST ACROSS THE CENTRAL PLAINS
INTO THE MID-MISSOURI VALLEY THIS EVENING...THEN PUSHING EAST
THUR. THIS WILL LIKELY MAINTAIN SOME GRADIENT AND WIND TONIGHT.
POTENT THERMAL TROUGH OF -20 TO -24 DEG WITH SOME IMPROVEMENT JUST
BEFORE DAYBREAK THUR TO ARND -18 TO -20 DEG. WITH MINIMAL CLOUD
COVER EXPECTED OVERNIGHT ALONG WITH THE SNOW COVER...SFC TEMPS
WILL RADIATE TO THE TEENS BELOW ZERO. WITH SOME WIND
COMPONENT...IT WILL NOT TAKE MUCH TO MAINTAIN WIND CHILL VALUES
BETWEEN -28 TO -36 DEG INTO THUR MORNING. WITH FLOW TRANSITIONING
FROM NORTHWEST TO WEST/SOUTHWEST THUR...AND THE DEPARTURE OF THE
POTENT THERMAL TROUGH...SFC TEMPS SHUD RISE ABOVE ZERO TO 8 TO 14
DEG THUR AFTN.

GUIDANCE CONTINUES TO SUGGEST A VORT MAX WILL QUICKLY SLIDE EAST
ACROSS THE UPPER MIDWEST/GREAT LAKES THUR MIDDAY/EVE...WITH MOISTURE
STRETCHING SOUTH ACROSS THE CWFA. THERE COULD BE SOME LIGHT ACCUMS
THUR AFTN/EVE...MAINLY ALONG AND EAST OF A ROCHELLE TO KANKAKEE
LINE. THEN BY LATE THUR NGT ANOTHER STRONG CANADIAN SFC RIDGE WILL
BEGIN TO BREAK SOUTH FROM THE CANADIAN ROCKIES INTO THE NORTHERN
PLAINS. THIS WILL BRING ANOTHER TIGHT GRADIENT ALONG THE LEADING
EDGE.

BEACHLER

&&

.LONG TERM...
314 AM CST

FRIDAY THROUGH TUESDAY...

AS THE NEXT PUSH OF ARCTIC AIR ARRIVES FRI...IT DOES APPEAR THIS 2ND
SLUG WILL NOT BE AS POTENT WITH 850MB THERMAL TROUGH BETWEEN -18 TO
-20 DEG. WIND CHILLS WILL BE A CONCERN YET AGAIN FRI...BETWEEN -20
TO -28 DEG. HIGHS FRI SHUD PUSH ABOVE ZERO...INTO THE SINGLE DIGITS
ABOVE ZERO THOUGH. 500MB TROUGH AXIS PIVOTS EAST ACROSS THE GREAT
LAKES REGION SAT...WITH SFC RIDGING PROVIDING A STRETCH OF DRY CONDS
FRI THRU AT LEAST SUN.

ENSEMBLES WERE LEANING TOWARDS WEAKENING THE MID-LVL RIDGE OVER THE
CANADIAN ROCKIES EARLY NEXT WEEK...THEN RETURN THE RIDGE INTENSITY.
THIS COULD INDICATE TROUGHING REMAINING ACROSS THE GREAT LAKES
REGION INTO THE MIDDLE OF NEXT WEEK. SFC TEMPS SHUD SLOWLY
REBOUND...HOWEVER EXPECTED TO REMAIN MAINLY IN THE TEENS SAT TO
POSSIBLY MID 20S SUN/MON/TUE.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* GUSTY NORTHWEST WINDS THROUGH AROUND 01Z.

* CHANCE OF SNOW WITH MVFR CIGS/VIS BY EARLY AFTERNOON TOMORROW.

* GUSTY SOUTHWEST WINDS TOMORROW AFTERNOON.

KREIN

//DISCUSSION...UPDATED 18Z...

MAIN CONCERN FOR THE REMAINDER OF THE AFTERNOON WILL CONTINUE TO
BE THE GUSTY NWLY WINDS. AS THE LARGE HIGH PRESSURE SYSTEM OVER
THE CENTRAL PLAINS CONTINUES TO SLOWLY SAG TO THE SOUTHEAST...
WINDS WILL CONTINUE TO SLOWLY BACK FROM NWLY THIS AFTERNOON...
THROUGH WLY OVERNIGHT TO SWLY TOMORROW. WHILE A MODEST PRESSURE
GRADIENT AND COLD ADVECTION REMAIN IN PLACE...WINDS SHOULD REMAIN
GUSTY...BUT THE TREND SHOULD BE FOR GRADUALLY DECREASING WINDS
THROUGH THE AFTERNOON AS THE GRADIENT RELAXES AND GUSTS SHOULD END
BY EARLY EVENING AS TEMPERATURE ADVECTION BECOMES MORE NEUTRAL.

FOR TOMORROW...CONCERNS WILL BE INCREASING SWLY WINDS AND A CHANCE
OF SNOW BY LATE AFTERNOON FROM A MID LEVEL IMPULSE DROPPING OUT OF
THE NRN PLAINS. AT THIS TIME...THE MODELS ARE IN POOR AGREEMENT ON
THE EXACT TIMING OF THE BEGINNING OF SNOW AT THE TERMINALS...BUT
THE GENERAL IDEA IS THAT SNOW SHOULD IMPACT ALL OF THE TERMINALS
BEGINNING BY THE LATE MORNING HOURS AT RFD AND THE AFTERNOON HOURS
IN THE CHICAGO AREA. SOME ACCUMULATING SNOW IS LIKELY WITH THIS
SYSTEM.

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN WIND DIRECTION TRENDS...MEDIUM IN SPEEDS.

* MEDIUM CONFIDENCE IN SNOW TIMING AND IMPACTS ON CIGS/VIS
  TOMORROW.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...SNOW LATE...MINOR ACCUMULATIONS POSSIBLE.
FRIDAY THROUGH TUESDAY...PRIMARILY VFR.

BMD

&&

.MARINE...
245 AM CST

VERY STRONG HIGH PRESSURE IS BUILDING FROM THE CANADIAN PRAIRIES
INTO THE PLAINS WITH A TIGHT PRESSURE GRADIENT AND RESULTING
STRONG WINDS IN PLACE ACROSS LAKE MICHIGAN. NORTHWEST GALES TO
AROUND 40 KT WILL CONTINUE INTO THE AFTERNOON...THEN SHOULD BEGIN
TO TAPER AS THE HIGH BUILDS OVER THE MID MISSISSIPPI VALLEY. THE
HIGH WILL SETTLE OVER THE SOUTHEAST STATES WITH SOUTHWEST FLOW
INCREASING BACK TO GALES OVER LAKE MICHIGAN AHEAD OF A MODEST LOW
PRESSURE SYSTEM THAT WILL TRACK ACROSS ONTARIO THURSDAY...AND DRAG
A COLD FRONT ACROSS LAKE MICHIGAN THURSDAY NIGHT TURNING WINDS
BACK TO THE NORTHWEST. MODERATE TO STRONG WEST TO NORTHWEST WINDS
WILL PERSIST INTO THE WEEKEND AS STRONG HIGH PRESSURE BUILDS BACK
OVER THE PLAINS. FREEZING SPRAY ACROSS THE LAKE WILL REMAIN A
CONCERN THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND WITH AN
ARCTIC AIRMASS IN PLACE.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL NOON THURSDAY.

IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     NOON THURSDAY.

LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 3 PM WEDNESDAY.

     GALE WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...11 AM THURSDAY TO 10 PM THURSDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ261-LMZ362-LMZ364-
     LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-
     LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 PM
     WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 7, 11:07 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1107 AM CST WED JAN 7 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081715-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1107 AM CST WED JAN 7 2015 /1207 PM EST WED JAN 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTER A SLIGHT IMPROVEMENT TO WIND CHILLS TO 15 TO 25 BELOW ZERO
TODAY...DANGEROUS WIND CHILLS OF 25 TO 30 BELOW ZERO ARE EXPECTED
AGAIN TONIGHT. LOCALIZED AREAS OF COLDER WIND CHILLS ARE POSSIBLE.

STRONG WINDS MAY LEAD TO BLOWING AND DRIFTING SNOW TODAY...THOUGH
VISIBILITY REDUCTIONS SHOULD BE LOCALIZED...WITH THE BEST CHANCES
IN PORTER AND LAKE COUNTIES OF INDIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS WINDS CHILLS OF 25 TO 30 BELOW ZERO ARE EXPECTED
THURSDAY MORNING. WIND CHILLS THURSDAY NIGHT AND FRIDAY NIGHT WILL
ONCE AGAIN DIP TO BETWEEN 15 TO 25 BELOW ZERO.

A PERIOD OF LIGHT SNOW AND GUSTY WINDS IS EXPECTED DURING THE
THURSDAY FROM LATE MORNING IN NORTH CENTRAL ILLINOIS...TO THE
THURSDAY EVENING COMMUTE CLOSER TO CHICAGO AND NORTHWEST INDIANA.
GUSTY WINDS MAY ALSO CREATE BLOWING AND DRIFTING SNOW BEFORE AND
AFTER THIS NEW SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-081715-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1107 AM CST WED JAN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY THROUGH THIS
AFTERNOON. PERIODS OF MODERATE FREEZING SPRAY WILL CONTINUE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF MODERATE FREEZING SPRAY IS LIKELY THURSDAY. THEN GALE
FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081715-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1107 AM CST WED JAN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY THROUGH THIS
AFTERNOON. PERIODS OF MODERATE FREEZING SPRAY WILL CONTINUE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF MODERATE FREEZING SPRAY IS LIKELY THURSDAY. THEN GALE
FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON.

&&

KMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill, 1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 7, 2:15 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Extreme Cold/Wind Chill, De Kalb

When
January 7, 10:15 PM CST to January 8, 4:35 AM CST
Where
De Kalb forecast zone
Reported by
AWOS
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ogle

When
January 8, 12:00 AM CST to 5:00 AM CST
Where
Ogle forecast zone
Reported by
AWOS
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lee

When
January 8, 12:00 AM CST to 5:00 AM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Will

When
January 8, 2:00 AM CST to 5:15 AM CST
Where
Will forecast zone
Reported by
AWOS

Extreme Cold/Wind Chill, Du Page

When
January 8, 5:00 AM CST to 6:00 AM CST
Where
Du Page forecast zone
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2015-01-0751MaleOtherDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550208, 550203, 550200, 550202, 550204, 550206.